Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Pocatello, ID

September 3, 2013Cassia County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 3, 2013, 4:19 PM MDT for Cassia County, Power County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 4:19 PM MDT (22:19 UTC)
Expired
Sep 3, 2013, 8:15 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 62 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WGUS55 KPIH 032219
FFWPIH
IDC031-077-040215-
/O.NEW.KPIH.FF.W.0025.130903T2219Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 815 PM MDT

* AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. STREAMS IN 
THE HEGLAR CANYON AND OFF THE SUBLETT RANGE SOUTHWEST OF ROCKLAND 
MAY BE AFFECTED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL NORTHEASTERN CASSIA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 4259 11318 4265 11318 4279 11290 4267 11276
      4248 11284 4247 11318

$$
2 follow-up statements
832 
WGUS75 KPIH 032304
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT TUE SEP 3 2013

IDC031-077-040215-
/O.CON.KPIH.FF.W.0025.000000T0000Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWER ID-CASSIA ID-
504 PM MDT TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHEASTERN CASSIA AND CENTRAL POWER COUNTIES...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAIN REDEVELOPING OVER THE WARNED 
AREA. STREAMS IN THE HEGLAR CANYON AREA AND ALONG THE SUBLETT RANGE 
ON THE SOUTHWEST SIDE OF ROCKLAND REMAIN AT RISK TO FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEELEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4259 11318 4265 11318 4279 11290 4267 11276
      4248 11284 4247 11318

$$

RS
769 
WGUS75 KPIH 040209
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
809 PM MDT TUE SEP 3 2013

IDC031-077-040217-
/O.EXP.KPIH.FF.W.0025.000000T0000Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWER ID-CASSIA ID-
809 PM MDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR NORTHEASTERN
CASSIA AND CENTRAL POWER COUNTIES...

UNTIL 9 PM MDT A FEW LIGHT RAIN SHOWERS WILL MOVE UP FROM THE SOUTH. 
THE HEAVIER RAIN HAS ENDED. PONDING OF WATER ON ROAD WAYS IS STILL 
POSSIBLE AND MOTORISTS SHOULD USE CAUTION.

LAT...LON 4259 11318 4265 11318 4279 11290 4267 11276
      4248 11284 4247 11318

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:07 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 1:07 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
107 PM MDT TUE SEP 3 2013

.DISCUSSION...THE DEEP UPPER LOW OFF THE PAC NW COAST NEAR 130W
CONTINUES TO DRIVE THE SOUTHERLY TRANSPORT OF SUBTROPICAL MOISTURE
INTO ID...WITH LITTLE CHANGE THRUOUGH THURSDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON OVER THE
WESTERN HALF OF THE FCST AREA AND GRADUALLY SPREAT EASTWARD BY
THIS EVENING. PRECIP AMOUNTS WILL BE AMPLE AGAIN...ESPECIALLY OVER
THE CENTRAL MTNS AND SOUTHERN HIGHLANDS...AS PW VALUES ARE STILL
RUNNING ABOVE 1 INCH. ACTIVITY WILL DIMINISH LATE TONIGHT... BUT
REDEVELOP ON WED. BY THU...THE UPPER LOW MOVES INTO WESTERN OR.
THIS WILL BEGIN TO PUSH THE SUBTROPICAL MOISTURE TO THE NORTH AND
EAST...AND BY FRIDAY MOST OF THE ACTIVITY WILL BE EAST AND NORTH
OF THE FCST AREA. ONLY EXPECTING A FEW MTN TSTMS ON FRI AND SAT AS
THE UPPER LOW MOVES TO THE ID PANHANDLE. SUNDAY AND BEYOND LOOKS
DRY AS THE UPPER LOW MOVES AWAY AND BROAD UPPER RIDGING TAKES
OVER. HEDGES

&&

.AVIATION...MONSOON MOISTURE WILL CONTINUE OVER EASTERN IDAHO.
MVFR/IFR CONDITIONS ARE POSSIBLE DURING PERIODS OF HEAVIER RAINFALL
AND THUNDERSTORM ACTIVITY. ALL SITES HAVE -SHRA VCTS THROUGH THIS
EVENING ALTHOUGH KSUN WILL LIKELY SEE THE MOST WIDESPREAD ACTIVITY.
VCSH/VCTS IS EXPECTED TO BE CARRIED INTO TOMORROW AT THE VERY LEAST
IN THE FORECAST...WITH KSUN AGAIN LIKELY TO SEE MORE WIDESPREAD
ACTIVITY. A FEW STORMS MAY ALSO PRODUCE WINDS OVER 35KTS.  KEYES

&&

.FIRE WEATHER...A VERY MOIST AIRMASS REMAINS OVER EASTERN IDAHO
THROUGH AT LEAST THURSDAY. THIS MEANS SHOWERS AND THUNDERSTORMS WILL
CONTINUE WITH HEAVY RAINFALL UNTIL FRIDAY IT APPEARS AT THIS POINT.
THE MODELS ARE PUSHING THE LOW INLAND AND ACROSS THE NORTHERN STATES
INTO THE WEEKEND. A FRONT WILL MOVE INTO WESTERN AREAS ON FRIDAY AND
EVENTUALLY SHIFT EASTWARD BY SATURDAY. AHEAD OF THE FRONT...SHOWERS
AND STORMS WILL CONTINUE WITH A DRY/COOL AIRMASS COMING IN BEHIND
IT. RIGHT NOW... EVERYONE EXCEPT FOR THE MOUNTAINS ALONG THE WYOMING
BORDER SHOULD DRY OUT OVER THE WEEKEND. WINDS WILL BE STRONGEST ON
FRIDAY AND SATURDAY...BUT WE ARE NOT LOOKING AT CRITICAL CONDITIONS
AS THE HUMIDITY WILL STILL BE UP BEHIND THE FRONT.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING
IDZ018-022-031-032.

&&
Hazardous weather outlook, Sep 3, 4:54 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT TUE SEP 3 2013

IDZ017>025-031-032-041100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER THE SOUTHERN HIGHLANDS AND
CENTRAL MOUNTAINS PROMPTING A FLASH FLOOD WATCH PARTICULARLY OVER
BURN SCARS. NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE OVER THE SOUTHERN HIGHLANDS AND THE CENTRAL MOUNTAINS THIS
MORNING AND CONTINUE OFF AND ON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL RAINFALL IS EXPECTED WEDNESDAY THROUGH FRIDAY. ANOTHER
FLASH FLOOD WATCH MAY BE NEEDED PARTICULARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 3, 3:46 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
346 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       POCATELLO               42.88N 112.47W
09/03/2013  E3.00 INCH       BANNOCK            ID   PUBLIC

            REPORTS OF WATER POOLING IN FRED MEYER PARKING LOT UP TO
            3 INCHES.

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:21 PM MDTSpecial Weather StatementPIHCassia54 min
Sep 2, 6:45 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 7:09 PM MDTSpecial Weather StatementPIHCassia66 min
Sep 2, 7:25 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 8:17 PM MDTSpecial Weather StatementPIHOneida58 min
Sep 2, 8:37 PM MDTSpecial Weather StatementPIHCassia53 min
Sep 2, 9:34 PM MDTFlash Flood WarningPIHCassia56 min
Sep 2, 10:15 PM MDTSpecial Weather StatementPIHBlaine, Lincoln60 min
Sep 2, 10:27 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 3, 1:56 PM MDTFlash Flood WarningPIHBlaine, Custer4 hr
Sep 3, 2:01 PM MDTFlash Flood WarningPIHCassia5 hr
Sep 3, 3:55 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 3, 4:26 PM MDTFlash Flood WarningPIHBannock, Power4 hr
Sep 3, 4:51 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou4 hr
Sep 3, 5:33 PM MDTSpecial Weather StatementPIHBonneville72 min
Sep 3, 5:50 PM MDTSpecial Weather StatementPIHCaribou55 min
Sep 3, 5:57 PM MDTSpecial Weather StatementPIHBingham48 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.